Cardiac & Resuscitation, Patient Care

Do You Listen to Heart Sounds? This May be Another Reason Why You Should.

I’m not sure about you, but when I went to school to become a paramedic (and a nurse for that matter), one thing I never really understood was heart sounds, or heart tones, depending on who taught you. My attempt at learning resorted to scouring textbooks, journals, online editorials, watching clips on YouTube and listening… lots of listening to sound bites from CDs. You know the ones, they come free when you buy a new stethoscope.

Instead of turning to digital media, I should’ve been listening to the hearts of my patients. Hindsight is 20/20, especially in this case. All my self-guided education yielded few results, which was discouraging, to say the least. Because of this, I let it slip from my list of competent skills.

That is, until I took care of Henry.

Henry is a 68-year-old gentleman. I say “is” with bit of guarded breath because, for a short time, Henry was quickly falling off the cliff. You know, that seemingly short height that separates life from death. But don’t worry, we’ll get him back by then end of this story.

I met Henry after he called 9-1-1 with some concerning symptoms: A near syncopal episode, shortness of breath and chest discomfort. On arrival, a standard assessment revealed the following:

Objective Assessment & Vital Signs

  • Alert and oriented;
  • No jugular venous distention or pressure;
  • Lung sounds mid- to base rales;
  • Palpable pulses;
  • 2+ pitting lower extremity edema,
  • Skin is pink, warm and dry;
  • Heart rate/rhythm: 90 beats per minute, correlating with ECG;
  • Blood pressure: 164/70 mmHg;
  • Respirations: 24 breaths per minute;
  • SpO2: 91% on room air; and
  • ECG: Sinus rhythm, bundle branch block (BBB) pattern and ECG criteria that met left ventricular hypertrophy (LVH).

Subjective Assessment

  • “I was here in my chair, and got up to go to the bathroom and I felt like I was going to pass out.”
  • “I didn’t really pass out, I just got kind of dizzy… but the pain in my chest and breathing hasn’t been real good for the last few weeks.”
  • “I can barely make it up the three steps outside the house without getting winded.”
  • “My chest just hurts, I’m not sure if it’s my heart or my breathing.”
  • “The pain seems to be in my chest, but sometimes I feel numb in my head.”
  • “Oh, if I had to give it a number, I would say it’s about a 5 or 6.”
  • “The last time this happened my doctor told me to call 9-1-1, they did some tests in the hospital on my heart and told me that I should be around for a little while yet.”

Allergies

  • None known

Medications

  • Aspirin 81 mg daily
  • Lasix (Furosemide) 20 mg twice daily
  • Potassium supplement (20 mEq daily)
  • Coreg (Carvedilol) 6.25 mg twice daily
  • Prevacid (Lansoprazole) as needed

Medical History

  • Heart failure, last ejection fraction (two months prior): 35%–40%
  • Hypertension
  • Aortic stenosis (he says it’s pretty bad)
  • Gastroesophageal reflux disease (GERD)

As a provider, I’m feeling somewhat prepared. I have some decent information and my partner and I form a game plan: Place the patient on oxygen (nasal cannula), position of comfort, Aspirin 243 mg by mouth (he already took his 81 mg earlier in the morning), 12-lead ECG, establish a peripheral IV (saline lock), nitroglycerin (nitro) spray (one dose: 0.4 mg sublingual), repeat 12-lead ECG, monitor five-lead ECG and hopefully (fingers crossed!) by then we’ll be at the hospital.

I preface the next part of this story with this: Plans are great to have, but very rarely are they executed as initially desired—especially in EMS.

Response

Things are going really well until that nitro spray. Shortly after administration (20–30 seconds), Henry complains of worsening chest pain. When I look over at him, he looks… different. He appears to have been sprayed with a can of grey paint.

Have you ever had that gut-sinking feeling that your Hippocratic obedience may have just gone out the window? A quick glance at the monitor confirms my worsening fear. As if guided by an internal computer, the heart rate display is surrounded by a yellow box and I hear the distant sound of an alarm. Treat the patient, not the monitor –the words are remote, but retrievable.

I look back at Henry. He looks the same, except this time, he’s turned his head and is looking directly at me, almost staring right through me—as if he sees something in the distance (the “bright light” … or my shredded paramedic license). A quick shake from my partner, and I’m back to reality. “Rhythm,” I mutter to myself.

What just happened?

Recap time: I just gave nitro and apparently (very apparently), it wasn’t tolerated well. I ask my partner to check a pulse while I cycle his blood pressure while simultaneously grabbing a bag of normal saline, spiking and hanging it. I connect it to his IV and open it wide.

Then my partner gives me the first good news I’ve had in the last minute: “He has a pulse.”

Relief surrounds my personal space, and I audibly announce the blood pressure, “74 over 30.” It seems low, but I decide to watch what this IV fluid does. My partner increases Henry’s oxygen, a nasal cannula gone from low flow to high flow with the turn of a knob. I give Henry a sternal rub. Those wandering eyes return to center, and he mumbles something incomprehensible. His heart rate comes up, and his repeat blood pressure is better than before.

Finally, that beautiful moment when both patient and provider are on the same page arrives, as Henry asks the question we’re all craving to know: “What the heck happened?” I reassure Henry, telling him we’re taking good care of him and that we’ll be at the hospital soon (lights and siren please!).

The rest remains routine: 200 ml of IV fluid in, hospital notified, reduced flow of oxygen. Henry, dried out nostrils and all, arrives at the hospital. We turn over care and say a happy goodbye to our friend. Then, as every good EMS provider does, I return to the truck and start writing. Trust me, it was thoroughly documented that the receiving nurse was aware of his reaction to nitro.

Discussion

Most healthcare providers are aware of the effect that nitro has on the human physiology. Through relaxation of the muscle layer surrounding the blood vessels, the patient may experience hypotension. This increases the space within the vessel, meaning the vessel diameter becomes greater. With a patient who is euvolemic, this can create less tension on the vascular wall, hence hypotension.

But, what does any of this have to do with heart sounds?

This peripheral vasodilation, when experienced systemically, can be reasonably tolerated in a patient with normal cardiac valvular function, and if not, it can be easily treated by changes in position, volume repletion, etc. The valve can support and compensate for the change in systemic tension or pressure.

However, in a patient like Henry, who has aortic stenosis in conjunction with heart failure, the valve isn’t able to do this. In order to maintain a fixed forward flow, the calcified and stenotic aortic valve relies very heavily on peripheral vascular impedance or resistance. The fixed forward flow is directly derived from the failing valve. As the valve becomes more calcified, the jet stream evacuating from the left ventricle is essentially fixed and isn’tt tolerant to changes in systemic circulation.

In a way, the systemic vascular network is assuring an adequate cardiac output, specifically the stroke volume. Any changes within the peripheral circulation and its associated pressure are going to dramatically tank the patient’s afterload, thereby directly impacting the patient’s preload—hence the downward spiral of the blood pressure and the patient’s condition. It’s imperative to remember that patients with aortic valvular stenosis are significantly dependent on preload.

Fluid is one of the better and more prudent options for maintaining preload in the prehospital and critical care transport setting. This is akin to treating a low flow state in a ventricular assist device. Low flow states in these devices cause the ventricular outflow mechanism to pull against the endocardium and myocardium, resulting in ventricular irritation or ectopy.

Conclusion

Rather than chasing blind alleys, it may be worth it to administer several boluses of a balanced IV solution. You just might be surprised by the result: A calm ventricle and a better-functioning ventricular assist device. Contrasting this with aortic valve stenosis, the similarities become understandable and the rationale plausible.

The short and long of it is this: Patients with aortic stenosis are particularly sensitive to drugs that affect the vascular network and are significantly reliant on optimal preload, which can make them and their diagnosis challenging to treat.

Again, what do heart sounds have to do with this case?

As you may have guessed, you can hear the dysfunction of the valve. This is accomplished by placing a stethoscope (preferably a clean one and using the diaphragm) on the patient’s chest and listening carefully.  The turbulent blood flow through the faulty valve is heard and recognized as a systolic murmur.

In a normal patient, you’ll hear the traditional “lub-dub.” In a patient with aortic stenosis you will often hear “lub-swish-dub,” meaning it starts after the first heart sound and ends (usually) before the second heart sound. This is best heard by placing the patient in an upright or seated position and listening over the upper right sternal border, also known as the aortic area.

As mentioned earlier, this case was a powerful learning experience for me. Thankfully the outcome was favorable for both patient and provider. And, if I can offer some advice, listen to heart sounds—a lot. Do you hear what I hear?